Alert archive / Georgia / Areal Flood Warnings in 2020
Areal Flood Warning 7, NWS Atlanta, GA
NWS Atlanta, GA issued this areal flood warning at Feb 20, 2020, 12:10 PM EST for Newton County, Georgia. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2020, 12:10 PM EST (17:10 UTC)
- Expired
- Feb 21, 2020, 9:00 AM EST
- In force
- 21 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
County Newton County, GA
The radar
The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 6:36 AM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Feb 20, 6:36 AM EST, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 636 AM EST Thu Feb 20 2020 ...12Z Aviation Forecast Discussion... .PREV DISCUSSION... /Issued 417 AM EST Thu Feb 20 2020/ ..Morning Area Forecast Discussion... SHORT TERM /Today through Friday/... Rain is on the increase (again) this morning in association with an approaching upper wave. Widespread rainfall will thus continue to overspread the area through the day today. While total additional QPF through tonight would be fairly unimpressive under normal circumstances, very wet antecedent conditions will translate any additional rainfall into runoff. With many waterways already in flood or in an elevated state, a Flash Flood Watch will remain in effect through today as the additional 1 to 2" rainfall totals will lead to an elevated risk of additional flooding concerns. Meanwhile, as a strong surface high settles into the Midwest, gradual cold air advection will occur through this afternoon while precipitation persists across the area. While temperatures remain above freezing areawide at this hour, temperature profiles will become supportive of wintry precipitation, primarily in the higher elevations of the north Georgia mountains from midday and into the afternoon hours. Profiles continue to support a rain/snow mix transitioning to light snow in these areas, though a more mixed bag perhaps including sleet pellets is possible at the onset. The more significant accumulations are expected to remain limited to higher elevations where 1-2" snowfall accumulations are forecast through this evening with locally slightly higher totals possible. A Winter Weather Advisory remains in effect for these locations through 1 AM Friday where some roads could become slippery. At lower elevations, brief light snowfall accumulations are possible, especially on elevated and grassy surfaces, but warmer temperatures should preclude more significant accumulations. Precipitation will rapidly dwindle from north to south through the evening. As colder air continues to quickly filter southward along the back edge of the precipitation, a brief light/rain snow mix or light snow shower would be possible as far south as the Atlanta metro, but no impacts would occur. Overnight temperatures will drop below freezing across north Georgia after precipitation has ended, so patchy black ice would remain possible through Friday morning, primarily on protected/lesser traveled routes. Otherwise, high pressure will build southward through Friday, finally bringing a dry respite and sunny skies on Friday. Highs Friday will run 10-15 degrees below normal. RW LONG TERM /Friday Night through Wednesday/... Cool, clear, and calm conditions continue at the start of the long term period. Lows saturday morning will dip into the mid-20s for the forecast area before sunny skies bring us back into the mid-50s in the afternoon. As the long term picture becomes clearer, trends are quickly showing pleasant conditions continuing into Sunday as models begin pushing the start of the next rain system back into the work week. As we get into early Monday morning, a mid-level trough is expected to to sweeping through the Central Plains with an associated surface cyclone moving through the Ozarks. A warm, moist conveyer belt will then override a warm front extending from the surface low pressure into the southeastern CONUS, bringing with it the beginning of our next rain system. As the system progresses, precip will remain in the forecast with the strongest round of showers and possible thunderstorms on late Monday night onto Tuesday morning ahead of a cold frontal passage moving through Tuesday morning and afternoon. The forecast area will mostly dry out with residual mid- and upper-level clouds cover with some light residual wrap-around precip possible for North Georgia on Wednesday and Thursday, primarily in the mountainous regions where orographic lifting of the near-surface stable layer will help with generation of light precip. Several model runs are hinting at possible light snow flurries with these light precip showers but it remains to be seen if temperatures to be cold enough for any flurries to make it to the surface. For instance, the GFS is showing light snow at temps in the upper-30s. Thiem && .AVIATION... 12Z Update... Mix of IFR/MVFR cigs will continue to trend toward IFR through 14z. IFR and perhaps periods of LIFR cigs are expected to persist through the day alongside widespread RA. RA will begin to taper and end by 22-00z. Some improvement to MVFR cigs is possible by 06z with more significant clearing by 12-15z Friday. A brief -rasn cannot be ruled out after 00z at ATL area sites, but chance is low. Winds will be E/NE 10-14kts with occasional gusts up to 20kts. Wind direction will trend NNE to N at times after 00z. //ATL Confidence...12Z Update... Medium confidence. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 43 31 45 27 / 100 50 5 0 Atlanta 43 31 44 28 / 100 40 5 0 Blairsville 38 21 43 23 / 90 40 0 0 Cartersville 44 27 44 26 / 100 30 0 0 Columbus 50 36 48 29 / 100 60 5 0 Gainesville 42 29 45 28 / 90 40 0 0 Macon 46 35 48 28 / 100 70 5 0 Rome 44 27 44 25 / 90 30 0 0 Peachtree City 44 32 45 27 / 100 40 5 0 Vidalia 48 36 47 28 / 100 80 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...Clayton... Coweta...Crawford...Crisp...Dodge...Dooly...Emanuel...Fayette... Glascock...Greene...Hancock...Harris...Heard...Henry...Houston... Jasper...Jefferson...Johnson...Jones...Lamar...Laurens...Macon... Marion...Meriwether...Monroe...Montgomery...Morgan...Muscogee... Newton...Peach...Pike...Pulaski...Putnam...Schley...Spalding... Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair... Toombs...Treutlen...Troup...Twiggs...Upson...Warren... Washington...Webster...Wheeler...Wilcox...Wilkinson. Winter Weather Advisory until 1 AM EST Friday for the following zones: Dawson...Fannin...Gilmer...Lumpkin...Murray...Pickens... Towns...Union...White. && SHORT TERM...RW LONG TERM....Thiem AVIATION...RW
Hazardous weather outlook, Feb 20, 4:56 AM EST, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 456 AM EST Thu Feb 20 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 456 AM EST Thu Feb 20 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A Winter Weather Advisory is in effect today through 1 AM Friday morning for the mountains of northeast and north central Georgia. A Flash Flood Watch remains in effect through this evening for Central Georgia. For North Georgia, a mixture of rain and wet snow is expected today with a possible transition to all snow in the higher elevations of the Georgia mountains later this afternoon. Snow accumulations up to 1 to 2 inches are possible within the Winter Weather Advisory, with isolated higher amounts possible over 2000 feet. Tonight, wintry precip will move out of the area as temperatures fall at or below freezing, and patchy black ice is possible, especially over bridges and overpasses, with any residual water left on the roadways. Further south, soils remain very saturated and another one to two inches of rain is expected to lead to heavy runoff and ponding in low-lying areas and on roadways. In addition, many rivers are currently at very high streamflows with additional rainfall exacerbating the threat of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... No hazardous weather conditions expected at this time with the next round of potentially heavy rainfall expected Sunday night through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of winter weather through the web by going to weather.gov/atlanta.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:15 PM EST | Flash Flood Watch | FFC | Baldwin, Bibb, Bleckley, Butts, Chattahoochee, Clayton and 51 more | 22 hr |
| Feb 20, 6:25 AM EST | River Flood Warning | FFC | Emanuel, Treutlen | 66 hr |
| Feb 20, 10:01 AM EST | River Flood Warning | FFC | Washington | 8 hr |
| Feb 20, 5:15 PM EST | River Flood Warning | FFC | Pulaski | 47 hr |
| Feb 20, 5:29 PM EST | River Flood Warning | FFC | Dooly | 28 hr |
Nearby
Areal Flood Warnings in Georgia, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.